In a press briefing held this Sunday, Caretaker Federal Health Minister Dr Nadeem Jan declared the recall of a locally manufactured injections linked to cases of vision loss in multiple patients across Punjab.
The minister said that swift action had been taken against the suppliers and manufacturers responsible for the problematic injection.
Reports of vision impairment following the administration of this injection emerged from various cities, including Multan, Kasur, Faisalabad, and Sadiqabad. Dr. Nadeem Jan assured the public that an extensive investigation was in progress and committed to providing the affected individuals with the best available medical care.
Punjab’s Minister for Primary and Secondary Healthcare, Dr. Jamal Nasir, revealed that the dosage in question was 100mg, while only 1.2mg was necessary for ocular treatment. Notably, this injection had been produced by a multinational pharmaceutical company and distributed through a reputable institution, intensifying concerns.
To address this issue, the Drug Regulatory Authority of Pakistan (DRAP) promptly withdrew the entire batch from the market, pending further investigation findings. Furthermore, a five-member committee, led by Dr. Asad Aslam Khan from King Edward Medical University, was established to evaluate the eye injuries resulting from the injection and propose preventive measures for the future.
Caretaker Chief Minister of Punjab, Mohsin Naqvi, ordered an immediate halt to the sale of this injection and the removal of existing stocks from the market until the inquiry report is presented. Those affected will receive complimentary medical treatment, and the government has taken legal action against negligent drug inspectors. The Punjab Healthcare Commission has been tasked with scrutinizing relevant clinics and ensuring that trained doctors are available in hospitals for treatment. Additional measures are being implemented to control conjunctivitis in the affected regions.
While the investigation unfolds, health authorities are urging both doctors and patients to refrain from using the Avastin injection. Meanwhile, samples are undergoing rigorous laboratory testing to uncover the full extent of the issue.